Alert archive / Illinois / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS St. Louis, MO

August 2, 2012Greene County, Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this areal flood advisory at Aug 2, 2012, 4:42 PM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 4:42 PM CDT (21:42 UTC)
Expired
Aug 2, 2012, 7:30 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WGUS83 KLSX 022142
FLSLSX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT THU AUG 2 2012

ILC061-083-117-030030-
/O.NEW.KLSX.FA.Y.0021.120802T2142Z-120803T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERSEY IL-MACOUPIN IL-GREENE IL-
442 PM CDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  CENTRAL MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHEASTERN GREENE COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 730 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE ADVISORY AREA. DOPPLER
  RADAR ESTIMATED 2 TO 4 INCHES OF RAIN HAS FALLEN FROM AROUND 
  GREENFIELD TO CHESTERFIELD WITHIN THE LAST 2 HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO
  OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
  CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING
  INCLUDE...CARLINVILLE...GILLESPIE...BENLD...GREENFIELD...KEMPER...
  MOUNT OLIVE AND SHIPMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN URBAN AND SMALL STREAM FLOOD ADVISORY MEANS RIVER OR STREAM FLOWS
ARE ELEVATED OR PONDING OF WATER IN URBAN OR OTHER AREAS IS OCCURRING
OR IS IMMINENT.

&&

LAT...LON 3914 9035 3938 9035 3938 8971 3906 8970

$$

GLASS
1 follow-up statement
498 
WGUS83 KLSX 030027
FLSLSX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT THU AUG 2 2012

ILC061-083-117-030042-
/O.EXP.KLSX.FA.Y.0021.000000T0000Z-120803T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERSEY IL-MACOUPIN IL-GREENE IL-
727 PM CDT THU AUG 2 2012

...THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR
SOUTHEASTERN GREENE...CENTRAL MACOUPIN AND NORTHEASTERN JERSEY
COUNTIES WILL BE ALLOWED TO EXPIRE AT 730 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE ADVISORY AREA.
STREAMS AND CREEKS IN THE ADVISORY AREA HAVE RECEDED OR WERE
BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3914 9035 3938 9035 3938 8971 3906 8970

$$

BYRD

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Aug 2, 4:01 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 2, 4:01 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT THU AUG 2 2012

.SHORT TERM...
ISSUED AT 401 PM CDT THU AUG 2 2012
(TONIGHT)

MAIN QUESTION FOR TONIGHT WILL BE POPS. MCV CONTINUES TO TRACK ESEWD
THRU THE CWA THIS AFTERNOON. TSRA HAVE DEVELOPED ALONG A SFC
BOUNDARY WITH GOOD CONVERGENCE AND SUPPORT FROM THE MCV.  NOT SURE
HOW LONG THESE TSRA WILL REMAIN IN THE CWA AS THE TSRA CONTINUE TO
ROTATE OUT OF THE AREA. HAVE KEPT CHANCE POPS ACROSS MUCH OF THE
AREA...BUT CHANCES OF PRECIP S OF THE ONGOING STORMS WILL DIMINISH
QUICKLY AFTER SUNSET.

WITH CURRENT TSRA DISPLACED FROM THE HIGHER CAPE...BELIEVE ANY
SEVERE THREAT WILL BE VERY LIMITED. LARGER THREAT WILL BE POTENTIAL
FLOODING AS STORMS ARE SLOW TO MOVE. THAT SAID...WITH STORMS FORMING
ALONG THE SFC BOUNDARY ENHANCED BY THE MCV...SOME OF THE STRONGER
STORMS COULD HAVE LONGER LIVED MESOS AND POSE A BRIEF THREAT.

OTHERWISE...TRENDED TEMPS TWD WARMER MOS NUMBERS AS CLOUDS SHUD
CONTINUE OVER MUCH OF THE AREA THRU MUCH OF THE NIGHT. WRN AND NWRN
PORTIONS OF THE CWA SHUD CLEAR OUT EARLIER AND HAVE TRENDED TEMPS
COOLER IN THOSE AREAS.

TILLY

&&

.LONG TERM...
ISSUED AT 401 PM CDT THU AUG 2 2012
(FRIDAY THROUGH THURSDAY)

MDLS ARE IN FAIRLY GOOD AGREEMENT WITH THERMAL RIDGE STARTING TO
BUILD INTO THE REGION. CNTL MO SHUD SEE THE BIGGEST WARM UP FOR THE
CWA...BUT WITH DEWPOINTS RISING TO NEAR 70 DEGREES...HEAT INDEX
VALUES ARE EXPECTED TO CLIMB TO AROUND 105 ALONG THE MO RIVER INTO
SW IL. HAVE ISSUED A HEAT ADVISORY FOR FRI AFTERNOON INTO EARLY
EVENING TO ACCOUNT FOR THIS.

THIS HEADLINE DOES NOT COME WITHOUT QUESTIONS AND UNCERTAINTY. MDLS
INDICATE THIS MCV WILL LAY OUT A BAROCLINIC ZONE NEAR THE MIS RIVER
FOR FRI STRETCHING INTO SE MO OR SRN IL. THERE IS SOME INDICATION
THIS BOUNDARY WILL PROVIDE ENUF OF A FOCUS TO INITIATE TSRA DURING
THE AFTERNOON. HAVE KEPT SLIGHT CHANCE POPS IN THE REGION...BUT
CONFIDENCE IS LOW. EVEN IF TSRA DO DEVELOP...ADV AREA SHUD STILL
HAVE MORE THAN ENUF TIME FOR TEMPS TO WARM TO NEAR THE CENTURY MARK.

MDLS REMAIN IN RELATIVELY GOOD AGREEMENT WITH A RATHER STRONG CDFNT
PUSHING INTO THE REGION LATE SAT. MDLS ALSO SUGGEST A WEAK S/W JUST
AHEAD OF THE FNT. MAIN QUESTION WITH THIS S/W WILL BE HOW MUCH...IF
ANY...CLOUD COVER OR PRECIP IT WILL PRODUCE. LATEST MDL SOLNS
SUGGEST AREA AHEAD OF THE CDNFT WILL REMAIN DRY AS THE STRONG
THERMAL RIDGE BUILDS INTO THE AREA AND KEEPS THE REGION CAPPED.

HOWEVER...FORECAST SOUNDINGS SUGGEST THE S/W WILL DEVELOP A THICK
MID CLOUD OVER THE AREA DURING THE DAY WHICH MAY HINDER HEATING
SOMEWHAT. EVEN WITH THE CLOUDS...TEMPS MAY BE ABLE TO CLIMB TO
NEARLY 100. HAVE KEPT THE WARM TREND FOR SAT GOING. WHILE THE GOING
FORECAST WUD SUGGEST THE HEAT ADVISORY CONTINUING INTO SAT...TOO
MUCH UNCERTAINTY EXISTS TO EXTEND THE ADVISORY THAT FAR RIGHT NOW.

FOR THE EXTD...SFC RIDGE SHUD BUILD INTO THE REGION ON SUN AND MON
WITH 850MB TEMPS DROPPING TO AROUND 16C. MDLS REMAIN IN FAIRLY GOOD
AGREEMENT REGARDING MASS FIELDS. MDLS SUGGEST THERMAL RIDGE
BUILDING BACK INTO THE AREA BY TUES WITH TEMPS PUSHING THE CENTURY
MARK AGAIN...BUT TEMPS SHUD COOL AGAIN ON WED AS ANOTHER S/W DROPS
INTO THE REGION WITH ANOTHER SHOT OF COLD AIR. THIS S/W MAY SUPPORT
SOME PRECIP...BUT WILL KEEP POPS AT SLIGHT CHANCE FOR NOW.

TILLY

&&

.AVIATION...
ISSUED AT 1252 PM CDT THU AUG 2 2012

SE PROPAGATING MCV IS BEGINNING TO PRODUCE SOME WIDELY SCATTERRED
THUNDERSTORMS THAT HAVE JUST RECENTLY AFFECTED KSUS AND ARE
NEARING KSTL CURRENTLY. CONVECTIVE EVOLUTION THIS AFTERNOON IS
STILL A BIT UNCERTAIN. GREATEST AXIS OF INSTABILITY IS ORIENTED
FROM METRO ST. LOUIS SOUTHEASTWARD ALONG THE MISSISSIPPI RIVER.
OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PERSIST WITH
MIDLEVEL CLOUD DECK ASSOCIATED WITH MCV COMING IN THIS AFTERNOON
FROM W TO E. CLOUDS WILL LIKELY AT LEAST THIN OUT AND POSSIBLY
BECOME CLEAR BEHIND MCV. MOST LIKELY AREA OF THUNDERSTORMS
OVERNIGHT TONIGHT SHOULD STAY TO THE S/SSE OF TERMINALS WITH LIGHT
AND VARIABLE WINDS COMMENCING LATE THIS EVENING.

SPECIFICS FOR KSTL...

SE PROPAGATING MCV IS BEGINNING TO PRODUCE SOME WIDELY SCATTERRED
THUNDERSTORMS THAT ARE CURRENTLY AFFECTING KSTL. CONVECTIVE EVOLUTION
THIS AFTERNOON IS STILL A BIT UNCERTAIN. GREATEST AXIS OF
INSTABILITY IS ORIENTED FROM METRO ST. LOUIS SOUTHEASTWARD ALONG
THE MISSISSIPPI RIVER. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS
WILL PERSIST AT LAMBEERT FIELD WITH MIDLEVEL CLOUD DECK
ASSOCIATED WITH MCV COMING IN SHORTLY FROM THE WEST. CLOUDS WILL
LIKELY THIN OUT THIS EVENING BEHIND THE AFOREMENTIONED MCV. MOST
LIKELY AREA OF THUNDERSTORMS OVERNIGHT TONIGHT SHOULD STAY TO THE
S OF KSTL WITH LIGHT AND VARIABLE WINDS BEGINNING THIS EVENING.

GOSSELIN

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TO 8 PM CDT FRIDAY FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-JEFFERSON
     MO-LINCOLN MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-
     PIKE MO-RALLS MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS
     MO-WARREN MO.

IL...HEAT ADVISORY FROM NOON TO 8 PM CDT FRIDAY FOR CALHOUN IL-JERSEY
     IL-MADISON IL-MONROE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Aug 2, 4:09 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT THU AUG 2 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
409 PM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS EASTERN MISSOURI AND
SOUTHWEST ILLINOIS TONIGHT. A FEW OF THE THUNDERSTORMS MAY BE
STRONG TO SEVERE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 60 MPH
AS WELL AS HEAVY RAIN CAPABLE OF FLOODING SMALL CREEKS AND
STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES WILL CLIMB TO AROUND 105 DEGREES OVER PARTS OF
THE REGION ON FRIDAY AND SATURDAY. A HEAT ADVISORY IS IN EFFECT
FOR PORTIONS OF THE AREA ON FRIDAY AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT.
STRONG STORMS CAPABLE OF PRODUCING HAIL AND STRONG WIND GUSTS ARE
POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. PLEASE RELAY ANY
LARGE HAIL OR WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Special weather statement, Aug 2, 3:22 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT THU AUG 2 2012

ILZ058-098-099-MOZ036-052-022100-
CALHOUN IL-GREENE IL-JERSEY IL-LINCOLN MO-PIKE MO-
322 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CALHOUN AND WESTERN
JERSEY COUNTIES IN SOUTHWEST ILLINOIS...AND NORTHEASTERN LINCOLN
COUNTY IN EAST CENTRAL MISSOURI...AND EASTERN PIKE COUNTY IN
NORTHEAST MISSOURI UNTIL 400 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLEVIEW...OR 12 MILES NORTH OF ELSBERRY...
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARDIN...
  CARROLLTON...
  OLD KANE...
  GREENFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GLASS
Special weather statement, Aug 2, 4:01 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT THU AUG 2 2012

ILZ059-022145-
MACOUPIN IL-
401 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR MACOUPIN COUNTY UNTIL 445 PM
CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEMPER...OR 13 MILES WEST OF CARLINVILLE...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARLINVILLE...
  GILLESPIE...
  SHIPMAN...
  PALMYRA...
  WILSONVILLE...
  GIRARD...
  BENLD...
  MOUNT OLIVE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GLASS
Local storm report, Aug 2, 4:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     5 S CARRINGTON          38.74N  92.06W
08/02/2012  E40 MPH          CALLAWAY           MO   TRAINED SPOTTER

            TTRAINED SPOTTTER REPORTED ESTIMATED 35 TO 45 MPH WIND
            SURFACE GUSTS.

&&

PRZYBYLINSKI
Local storm report, Aug 2, 4:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       PITTSFIELD              39.61N  90.81W
08/02/2012  M2.95 INCH       PIKE               IL   TRAINED SPOTTER

            STORM SPOTTER ON THE WEST SIDE OF PITTSFIELD REPORTED
            2.95 INCHES IN RAINFALL MEASURED AT 4.15 PM CDT

&&

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:35 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey40 min
Aug 2, 3:54 PM CDTHeat AdvisoryLSXCalhoun, Jersey, Madison, Monroe, Saint Clair52 hr
Aug 2, 5:50 PM CDTAreal Flood AdvisoryLSXFayette, Montgomery3 hr

Nearby

Areal Flood Advisories in Illinois, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.